Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Nashville, TN

November 5, 2018Cheatham County, Davidson County, Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 5, 2018, 10:59 PM CST for Cheatham County, Davidson County, Sumner County, Tennessee. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2018, 10:59 PM CST (04:59 UTC)
Expired
Nov 6, 2018, 1:00 AM CST
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cheatham County, TN, Davidson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 11:14 PM CSTFLASH FLOOD4 Se Ashland City, TNWATER OVER ROAD AT LITTLE MARROWBONE RD
Nov 5, 11:14 PM CSTFLASH FLOOD5 N Pegram, TNWATER OVER ROAD AT SAMS CREEK ROAD
Nov 5, 11:55 PM CSTFLASH FLOOD2 Se Whites Creek, TNTWO FEET OF WATER FROM WHITES CREEK COVERING AND RUSHING ACROSS KNIGHT DRIVE AT BROOK MANOR DRIVE. NURSING HOME AND OTHER PROPERTIES IN THE AREA FLOODED.
Nov 6, 12:00 AM CSTFLASH FLOOD2 N Goodlettsville, TNLOUISVILLE HIGHWAY BETWEEN DICKERSON PIKE AND I-65 FLOODED WITH AT LEAST ONE CAR SUBMERGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 521 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
521 m²/s²
0-3 km storm-relative helicity
667 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

001 
WGUS54 KOHX 060459
FFWOHX
TNC021-037-165-060700-
/O.NEW.KOHX.FF.W.0031.181106T0459Z-181106T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1059 PM CST MON NOV 5 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northern Davidson County in Middle Tennessee...
  Southwestern Sumner County in Middle Tennessee...
  Southeastern Cheatham County in Middle Tennessee...

* Until 100 AM CST.

* At 1058 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ashland City, Madison, Hendersonville, Goodlettsville,
  Millersville, Kingston Springs, Pegram, Joelton, Beaman Park,
  Whites Creek and Bells Bend.

This includes the following highways...
 Interstate 65 between mile markers 89 and 100.
 Interstate 24 between mile markers 35 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3636 8664 3629 8662 3605 8718 3607 8718
      3607 8717 3617 8717 3618 8715 3619 8716
      3619 8717 3620 8717 3621 8718 3637 8677

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 9:10 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 5, 9:10 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
910 PM CST Mon Nov 5 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Updated suite of forecast products to mention Tornado Watch Number
423 thru 06/09Z (3 AM CST) in zone forecast product. Latest HRRR
model depicting best squall line movement west to east across mid
state region and adjusted hrly grids with wx and pops
accordingly. Highlighted mention of damaging winds, tornadoes, and
heavy rainfall with this squall line as it moves across the mid
state region. Nashville Metro area continues to look like it will
be influenced by this squall line event between 10 PM CST and 1
AM CST. Tweaked hrly temp, dewpoint, and wind speed/direction
grids. Current temps trends in line with forecasted lows.
Remainder of forecast continues to be on track.

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Went very close to 18Z TAF discussion reasoning.
Several amendments probable at all terminal sites due to actual
fluctuations in wx, wind, vsbys, and ceilings thru at least
06/10Z. Reason behind this is that there is no way with forecast
wx resolution to do these very short term time period deviations
accurately in a concise terminal forecast format. One significant
change of note though is the introduction of LLWS with 60kts of
shear within 2 KFT of sfc. Preliminary data from 06/00Z OHX
sounding sounding profile depicting 50-60kts winds as close as 200
feet off sfc. Significant caution is urged for any aviation
interest across the mid state region thru 06/10Z. Latest models
continuing to support designated TEMPO group impacts and timing
windows of potential strong/svr tstms of a potential squall line
feature moving across terminal locations. During these TEMPO time
periods sfc gusts 40 to 50 kts if not locally higher are certainly
not out of the question. Sly sustained sfc winds 10-15kts with
gusts to 25kts will veer to the west as sfc cold front moves into
northwest portions of mid state by 06/04Z and proceeds
southeastward across and out of mid state by 06/12Z. Conditions
should rapidly improve to VFR/SKC conditions all terminals
06/14Z-06/24Z as sfc high pressure influences and a dry quasi swly
flow pattern becomes established across mid state region.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Nov 5, 7:01 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
701 PM CST Mon Nov 5 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-061015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
701 PM CST Mon Nov 5 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is an enhanced risk (level 3 out of 5) for severe
thunderstorms across Middle Tennessee tonight.

A line of strong to potentially severe thunderstorms is expected
to move across Middle Tennessee from the mid evening hours into
early Tuesday morning. Strong to severe thunderstorms within the
line will be capable of producing damaging winds and some
tornadoes. Locally heavy rainfall and localized flash flooding
may be possible in a few locations also.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Low temperatures below freezing are possible each morning on
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested from this evening through early
Tuesday morning.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Nov 5, 7:56 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
756 PM CST MON NOV 5 2018

TNZ005-060230-
Stewart TN-
756 PM CST MON NOV 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 830
PM CST...

At 755 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Big Rock, or 10 miles northwest of Dover, moving
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Big Rock and Land Between The Lakes.

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8764 3661 8764
      3647 8805 3649 8806 3652 8804 3656 8803
      3668 8807
TIME...MOT...LOC 0155Z 238DEG 38KT 3662 8792

Whitehead
Special weather statement, Nov 5, 8:36 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
836 PM CST MON NOV 5 2018

TNZ005-006-023-024-060300-
Stewart TN-Humphreys TN-Montgomery TN-Houston TN-
836 PM CST MON NOV 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
STEWART...HOUSTON AND NORTH CENTRAL HUMPHREYS COUNTIES UNTIL 900 PM
CST...

At 835 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Springville, or 10 miles south of Paris Landing
State Park, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Houston
County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

LAT...LON 3648 8805 3663 8779 3664 8766 3634 8747
      3633 8749 3634 8751 3632 8752 3616 8791
      3622 8795 3626 8794 3631 8796 3635 8798
      3637 8800 3639 8801 3645 8806
TIME...MOT...LOC 0235Z 239DEG 49KT 3630 8803

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:56 PM CSTSpecial Weather StatementOHXStewart34 min
Nov 5, 8:36 PM CSTSpecial Weather StatementOHXHouston, Stewart24 min
Nov 5, 9:18 PM CSTTornado WarningOHXCheatham, Dickson, Montgomery27 min
Nov 5, 9:31 PM CSTAreal Flood AdvisoryOHXMontgomery, Stewart119 min
Nov 5, 9:55 PM CSTTornado WarningOHXCheatham, Davidson, Robertson, Sumner35 min
Nov 5, 10:16 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Robertson119 min
Nov 5, 10:20 PM CSTTornado WarningOHXSumner, Trousdale, Wilson25 min
Nov 5, 10:31 PM CSTTornado WarningOHXWayne29 min
Nov 5, 10:33 PM CSTTornado WarningOHXHickman, Lewis, Maury, Perry, Wayne27 min
Nov 5, 10:55 PM CSTTornado WarningOHXLawrence, Lewis, Wayne35 min
Nov 5, 10:55 PM CSTTornado WarningOHXHickman, Lewis, Maury21 min
Nov 5, 11:08 PM CSTTornado WarningOHXLawrence, Wayne37 min
Nov 5, 11:15 PM CSTTornado WarningOHXHickman, Maury, Williamson30 min
Nov 5, 11:31 PM CSTTornado WarningOHXMarshall, Maury29 min
Nov 5, 11:37 PM CSTTornado WarningOHXWilliamson23 min
Nov 5, 11:38 PM CSTTornado WarningOHXLawrence, Wayne37 min
Nov 5, 11:45 PM CSTAreal Flood AdvisoryOHXDavidson2 hr
Nov 5, 11:55 PM CSTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson35 min
Nov 5, 11:56 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford34 min
Nov 5, 11:59 PM CSTTornado WarningOHXRutherford, Williamson31 min
Nov 6, 12:00 AM CSTTornado WarningOHXBedford, Marshall, Maury, Rutherford, Williamson30 min
Nov 6, 12:01 AM CSTTornado WarningOHXGiles, Lawrence29 min
Nov 6, 12:02 AM CSTAreal Flood AdvisoryOHXMacon, Sumner, Trousdale, Wilson118 min
Nov 6, 12:18 AM CSTTornado WarningOHXCannon, Rutherford, Wilson14 min
Nov 6, 12:23 AM CSTTornado Warning Tornado observedOHXCannon, Rutherford37 min
Nov 6, 12:27 AM CSTTornado WarningOHXGiles18 min
Nov 6, 12:43 AM CSTTornado WarningOHXCannon, DeKalb, Rutherford, Smith, Wilson32 min
Nov 6, 12:47 AM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee28 min
Nov 6, 1:23 AM CSTSevere Thunderstorm WarningOHXJackson, Overton, Putnam37 min
Nov 6, 1:23 AM CSTTornado Warning Tornado observedOHXCoffee, Grundy39 min
Nov 6, 1:28 AM CSTTornado WarningOHXPutnam, White15 min
Nov 6, 1:48 AM CSTSevere Thunderstorm WarningOHXFentress, Overton, Pickett42 min
Nov 6, 1:54 AM CSTRiver Flood WarningOHXDavidson5 hr
Nov 6, 2:12 AM CSTAreal Flood AdvisoryOHXWilson2 hr
Nov 6, 7:24 AM CSTRiver Flood AdvisoryOHXHickman69 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.